Montana, 2011

High Wind in Montana, March 30 to 31, 2011

March 30 to 31, 2011 · NWS TFX · 5 events in 5 counties and zones

An increasing westerly flow aloft produced high winds at the surface. Sustained wind speeds in excess of 40 mph and wind gusts over 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An increasing westerly flow aloft produced high winds at the surface. Sustained wind speeds in excess of 40 mph and wind gusts over 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 30, 8:46 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 30, 8:46 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
946 AM MDT WED MAR 30 2011

.UPDATE...NO CHANGE TO THE CURRENT FORECAST.

&&

.DISCUSSION...NO CHANGE TO THE CURRENT FORECAST.

&&

.AVIATION...
UPDATED 1130Z.
A FAST AND MOIST NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE
FORECAST AREA TODAY THROUGH FRIDAY MORNING. STRONG AND GUSTY
WESTERLY WINDS WILL DEVELOP TODAY ALONG EAST SLOPES OF THE ROCKY
MOUNTAINS AND IN THE HIGHER TERRAIN OF SOUTHWEST MONTANA. WIDESPREAD
MOUNTAIN SNOWS ARE EXPECTED ALONG THE CONTINENTAL DIVIDE WITH
OBSCURED MOUNTAINS AND LIFR/IFR CONDITIONS. ISOLATED TO SCATTERED
SHOWERS WILL ALSO MOVE OUT OVER THE PLAINS AND INTO THE VALLEYS OF
SOUTHWEST MONTANA FOR POSSIBLE IFR/MVFR CONDITIONS LATE THIS
AFTERNOON AND OVERNIGHT. MPJ

&&

.PREV DISCUSSION...
/ISSUED 530 AM MDT WED MAR 30 2011/
TODAY THROUGH FRIDAY...IN A NUTSHELL MOIST NORTHWEST FLOW ALOFT
WILL CONTINUE OVER THE AREA THROUGH THURSDAY NIGHT. THE APPROACH
OF AN UPPER RIDGE ON FRIDAY COULD LEAD TO SOME DRYING ON FRIDAY.
MOUNTAINS WILL CONTINUE TO SEE SNOW INTO THURSDAY NIGHT. AM COMING
UP WITH HEAVY AMOUNTS OVER THE HIGHER ELEVATIONS OF THE ROCKY
MOUNTAIN FRONT, THIS SNOWFALL HAS PROMPTED THE ISSUANCE OF A
WINTER STORM WARNING. FOR THE SOUTHWEST VALLEYS IT APPEARS MOST OF
THE SNOW WILL BE PICKED OFF BY THE ADJOINING MOUNTAINS AND DO NOT
SEE A GOOD MECHANISM TO DEVELOP RAIN OR SNOW AT THE SURFACE SO
HAVE KEPT JUST A CHANCE OF PRECIPITATION THERE. OVER THE PLAINS A
CANADIAN COLD FRONT MOVING SOUTH ON THURSDAY SHOULD INTERACT WITH
THE MOISTURE TO PRODUCE A BAND OF PRECIPITATION WHICH WILL LAST
INTO THURSDAY NIGHT. MODELS DIFFER ON WHERE THE PRECIPITATION BAND
WILL BE BUT FEEL CONFIDENT ENOUGH TO RAISE THE CHANCE OF
PRECIPITATION INTO THE LIKELY CATEGORY. DEPENDING ON TEMPERATURES
COULD POSSIBLY SEE A COUPLE OF INCHES ALONG THE U.S. ROUTE 2
CORRIDOR. AS FOR THE HIGH WIND WARNING WILL CONTINUE IT. OTHER
THAN THE ROCKY MOUNTAIN FRONT A LITTLE CONCERNED THAT HIGH WINDS
WILL BE CONFINED MAINLY TO THE MOUNTAINS AND FAVORED CANYONS AS
DO NOT SEE A GOOD MECHANISM TO MIX HIGHER WINDS ALOFT TO THE
SURFACE. WILL GO AHEAD AND UPGRADE THE HIGH WIND WATCH FOR
BEAVER HEAD AND MADISON COUNTIES TO A HIGH WIND WARNING. AGAIN
THINK THERE WILL BE SOME STRONG GUSTS IN THE MOUNTAINS AND FAVORED
CANYONS BUT AM NOT EXPECTING WIDESPREAD HIGH WINDS OVER THOSE
COUNTIES. BLANK

FRIDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE MODELS ARE BEGINNING
TO COME INTO AGREEMENT WITH REGARD TO THIS WEEKENDS WEATHER SYSTEM.
WEAK SHORTWAVE RIDGING IS EXPECTED TO BE OVER MONTANA FRIDAY NIGHT
WITH MOIST WEST TO SOUTHWEST FLOW ALOFT BRINGING SCATTERED SHOWERS
TO THE MOUNTAINS. STRONG SHORTWAVE ENERGY MOVING INTO THE PACIFIC
NORTHWEST ON SATURDAY WILL CARVE OUT A POSITIVE-TILT TROUGH OVER THE
REGION WITH A SURFACE LOW PRESSURE SYSTEM CENTERED SOMEWHERE NEAR
THE MONTANA-WYOMING BORDER. MODELS ARE NOW SHOWING WIDESPREAD
PRECIPITATION OVER THE FORECAST AREA ON SATURDAY...ALTHOUGH SOME
DISAGREEMENT IN PF LOCATION AND AMOUNTS ARISE FOR SATURDAY NIGHT
AND SUNDAY. WITH BETTER AGREEMENT BEGINNING TO ARISE IN UPPER LEVEL
AND SURFACE PATTERNS FOR THIS TIME PERIOD FELT IT WAS APPROPRIATE TO
INCREASE POPS FOR THE SATURDAY TIME FRAME THEN TREND TOWARD THE
WETTER GS SOLUTION FOR THE REMAINDER OF THE WEEKEND. WITH
TEMPERATURES TRENDING DOWNWARD DUE TO THE TROUGH MOVING OVER THE
REGION IT APPEARS THAT A MIX OF RAIN AND SNOW SHOULD BE EXPECTED AT
LOWER ELEVATIONS ON SATURDAY WITH PRECIPITATION CHANGING TO ALL SNOW
FOR SATURDAY NIGHT AND SUNDAY. PRELIMINARY PF/SNOW AMOUNT FORECASTS
SUGGEST THAT NORTH CENTRAL MONTANA COULD SEE 2 TO 4 INCHES OF SNOW
AT LOWER ELEVATIONS WITH 6 TO 12 INCHES POSSIBLE IN THE MOUNTAINS.
HOWEVER...EVEN A SLIGHT VARIATION IN SURFACE TEMPERATURES COULD
CAUSE ACCUMULATIONS TO BE MUCH LESS THAN CURRENT FORECASTS SUGGEST.
AS NOTED BEFORE...CONFIDENCE IN THIS FORECAST IS TRENDING UPWARD BUT
STILL REMAINS LESS THAN I WOULD PREFER BEFORE STATING THAT
HIGHLIGHTS WILL BE REQUIRED. FOR THE REMAINDER OF THE LONG TERM A
MOIST NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE FORECAST AREA
WITH OCCASIONAL IMPULSES IN THE UPPER LEVEL FLOW TRIGGERING ISOLATED
TO SCATTERED SHOWERS AT TIMES. TEMPERATURES WILL REMAIN GENERALLY
BELOW SEASONAL AVERAGES THROUGH THE PERIOD. MP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  36  48  32 /  10  20  60  50
CTB  49  35  45  32 /  10  10  60  60
HLN  50  39  53  35 /  40  40  50  40
BZN  49  35  54  35 /  50  50  60  30
WEY  38  30  40  27 /  80  70  50  40
DLN  51  36  54  35 /  40  40  30  30
HVR  44  33  40  27 /  30  50  60  50
LWT  43  34  42  30 /  50  50  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY CASCADE...EASTERN
PONDERA...EASTERN TETON...FERGUS...JUDITH BASIN.

HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY CENTRAL AND SOUTHERN
LEWIS AND CLARK...EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING UNTIL 6 PM MDT THURSDAY FOR ELEVATIONS
ABOVE 6500 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT.

HIGH WIND WARNING UNTIL 6 AM MDT THURSDAY BEAVERHEAD...MADISON.

&&

SHORT TERM...
LONG TERM...
AVIATION...

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 30, 4:17 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 AM MDT WED MAR 30 2011

MTZ009-010-048-311130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
517 AM MDT WED MAR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT BELOW 6500 FEET.
A WINTER STORM WARNING IS IN EFFECT ABOVE 6500 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING AND WINTER STORM WARNING CONTINUE THROUGH
600 PM MDT THURSDAY.

A WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA SATURDAY THROUGH
SUNDAY. AT THIS TIME A MIX OF RAIN AND SNOW IS EXPECTED FOR THE
LOWER ELEVATIONS ON SATURDAY WHICH SHOULD TURN TO SNOW SATURDAY
NIGHT. MOUNTAINS WILL SEE ALL SNOW. MODELS DIFFER ON WHERE THE
PRECIPITATION WILL FALL AND HOW MUCH PRECIPITATION WILL FALL BUT
AT THIS TIME SEVERAL INCHES OF SNOW ARE POSSIBLE FOR THE LOWER
ELEVATIONS AND UP TO A FOOT OF SNOW IN THE MOUNTAINS. WINTER
WEATHER HIGHLIGHTS COULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS AND HEAVY SNOW ARE ALWAYS GREATLY
APPRECIATED.

MTZ014-311130-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
517 AM MDT WED MAR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING CONTINUES THROUGH 600 PM MDT THURSDAY.

A WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA SATURDAY THROUGH
SUNDAY. AT THIS TIME A MIX OF RAIN AND SNOW IS EXPECTED FOR THE
LOWER ELEVATIONS ON SATURDAY WHICH SHOULD TURN TO SNOW SATURDAY
NIGHT. MOUNTAINS WILL SEE ALL SNOW. MODELS DIFFER ON WHERE THE
PRECIPITATION WILL FALL AND HOW MUCH PRECIPITATION WILL FALL BUT
AT THIS TIME SEVERAL INCHES OF SNOW ARE POSSIBLE FOR THE LOWER
ELEVATIONS AND UP TO A FOOT OF SNOW IN THE MOUNTAINS. WINTER
WEATHER HIGHLIGHTS COULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS ARE ALWAYS GREATLY APPRECIATED.

MTZ012-046-049-050-311130-
CASCADE-EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-
517 AM MDT WED MAR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM NOON MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING CONTINUES IN EFFECT UNTIL 600 PM MDT THURSDAY.

A WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA SATURDAY THROUGH
SUNDAY. AT THIS TIME A MIX OF RAIN AND SNOW IS EXPECTED FOR THE
LOWER ELEVATIONS ON SATURDAY WHICH SHOULD TURN TO SNOW SATURDAY
NIGHT. MOUNTAINS WILL SEE ALL SNOW. MODELS DIFFER ON WHERE THE
PRECIPITATION WILL FALL AND HOW MUCH PRECIPITATION WILL FALL BUT
AT THIS TIME SEVERAL INCHES OF SNOW ARE POSSIBLE FOR THE LOWER
ELEVATIONS AND UP TO A FOOT OF SNOW IN THE MOUNTAINS. WINTER
WEATHER HIGHLIGHTS COULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS ARE ALWAYS GREATLY APPRECIATED.

MTZ011-013-044-045-047-051>055-311130-
HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
517 AM MDT WED MAR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA SATURDAY THROUGH
SUNDAY. AT THIS TIME A MIX OF RAIN AND SNOW IS EXPECTED FOR THE
LOWER ELEVATIONS ON SATURDAY WHICH SHOULD TURN TO SNOW SATURDAY
NIGHT. MOUNTAINS WILL SEE ALL SNOW. MODELS DIFFER ON WHERE THE
PRECIPITATION WILL FALL AND HOW MUCH PRECIPITATION WILL FALL BUT
AT THIS TIME SEVERAL INCHES OF SNOW ARE POSSIBLE FOR THE LOWER
ELEVATIONS AND UP TO A FOOT OF SNOW IN THE MOUNTAINS. WINTER
WEATHER HIGHLIGHTS COULD BE ISSUED.

FOR HILL AND BLAINE COUNTIES...TEMPERATURES ARE NOT EXPECTED TO BE
AS WARM AS WAS EARLIER EXPECTED. ALTHOUGH SOME INCREASE IN
SNOWMELT IS EXPECTED...SHOULD THERE BE ANY RISES IN STREAMS AND
CREEKS...ONLY MINOR RISES ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-311130-
BEAVERHEAD-MADISON-
517 AM MDT WED MAR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH 6 AM MDT THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA SATURDAY THROUGH
SUNDAY. AT THIS TIME A MIX OF RAIN AND SNOW IS EXPECTED FOR THE
LOWER ELEVATIONS ON SATURDAY WHICH SHOULD TURN TO SNOW SATURDAY
NIGHT. MOUNTAINS WILL SEE ALL SNOW. MODELS DIFFER ON WHERE THE
PRECIPITATION WILL FALL AND HOW MUCH PRECIPITATION WILL FALL BUT
AT THIS TIME SEVERAL INCHES OF SNOW ARE POSSIBLE FOR THE LOWER
ELEVATIONS AND UP TO A FOOT OF SNOW IN THE MOUNTAINS. WINTER
WEATHER HIGHLIGHTS COULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS ARE ALWAYS GREATLY APPRECIATED.

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
March 30, 11:34 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust to 58 mph was reported at east Glacier Park 1E (the Two Medicine DOT site). Sustained wind speeds of 48 mph were also reported for more than one hour.

High Wind, Toole

When
March 30, 4:30 PM MST
Where
Toole forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public

A wind gust to 61 mph was reported at Kevin 1WSW. Sustained wind speeds of 43 mph were also reported for more than one hour at the same site.

High Wind, Broadwater

When
March 30, 8:03 PM MST
Where
Broadwater forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A wind gust to 61 mph was reported at Townsend 3WNW (the Ginger RAWS site - elevation 4370 feet).

High Wind, Liberty

When
March 31, 8:43 AM MST
Where
Liberty forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 65 mph was reported at Cameron 22SW (the Burnt Creek RAWS site - elevation 6954 feet).

High Wind, Southern Rocky Mountain Front

When
March 31, 2:14 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A wind gust to 58 mph was reported at the Helena ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286130, 286132, 286133, 286137, 286131.